North Dakota, 2012

Damaging Winds in North Dakota, May 2, 2012

May 2, 2012 · NWS FGF · 5 events in 2 counties and zones

As thunderstorms rolled across extreme southeast North Dakota into west central Minnesota, they produced strong winds along a line from Gwinner, North Dakota, to just north of Fergus Falls, Minnesota. The highest wind gusts, 83 mph, were measured just south of the Wahpeton, North Dakota, airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$85,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As thunderstorms rolled across extreme southeast North Dakota into west central Minnesota, they produced strong winds along a line from Gwinner, North Dakota, to just north of Fergus Falls, Minnesota. The highest wind gusts, 83 mph, were measured just south of the Wahpeton, North Dakota, airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 2, 7:40 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, May 2, 7:40 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
840 PM CDT WED MAY 2 2012

.DISCUSSION...FORECAST CHALLENGE CONCERNS PCPN/STORM CHANCES AND
INTENSITY. ISOLD SHRA CONTINUE ACROSS NORTHERN FA LIKELY ASSOCIATED
WITH WEAK MID LEVEL WAVE. EXPECT THESE SHRA TO CONTINUE THROUGH THE
EVENING HOURS HOWEVER NOT SURE OF COVERAGE AFT MIDNIGHT. OF MORE
CONCERN IS ISOLATED DEEP CONVECTION TO OUR SW AND S. THESE STORMS
TRACKING ALONG SFC AND ELEVATED E-W BOUNDARY ORIENTED ROUGHLY ALONG
DAKOTAS BORDER. STRONGEST STORMS ALSO ORIENTED ALONG INSTABILITY
GRADIENT FROM S OF BIS TO NE SD.  WILL BE MONITORING THESE STORMS
CLOSELY AS WARNINGS IN EFFECT WITH STRONGER STORMS. NEGATIVE
SHOWALTER INDICES CONFINED TO THE FAR SOUTH SO NOT EXPECTING T
FARTHER NORTH. POPS IN GRIDS REFLECT COVERAGE PRETTY WELL SO ONLY
CHANGES WERE TO LOWER POPS ACROSS N AND NE. TEMPERATURES OVERALL
FITTING WELL WITH TRENDS SO NO CHANGES PLANNED TO MINIMUMS.

&&

.AVIATION...EXPECT VFR CONDITIONS MOST OF THE PERIOD. ANY TSRA THAT
COULD AFFECT VSBY WILL LIKELY BE CONFINED TO ALONG AND SOUTH OF
INTERSTATE 94 WITH ISOLD SHRA FARTHER NORTH WITH NO REDUCTION TO
VSBY EXPECTED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, May 2, 4:05 AM CST, 18 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
505 AM CDT WED MAY 2 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
505 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATER THIS
EVENING AND OVERNIGHT. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY INTO THE
UPCOMING WEEKEND AS A SERIES OF WEATHER DISTURBANCES MOVE ACROSS
THE NORTHERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGERS

In the hours before

Special weather statement, May 2, 9:27 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1027 PM CDT WED MAY 2 2012

NDZ052-030430-
SARGENT ND-
1027 PM CDT WED MAY 2 2012

...SIGNIFICANT WEATHER ADVISORY FOR SARGENT COUNTY UNTIL 1130 PM
CDT...

AT 1025 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 19 MILES NORTH OF HECLA...OR 35 MILES NORTHWEST OF
BRITTON...MOVING TO THE EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORM.

THE STORM WILL BE NEAR...
CRETE AROUND 1045 PM CDT.
STRAUBVILLE AROUND 1050 PM CDT.
STIRUM AROUND 1055 PM CDT.
COGSWELL AND BRAMPTON AROUND 1100 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

HOPPES

The radar

The Aberdeen radar (KABR), 103 km away, was scanning. The volume nearest the first event began at 04:16 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sargent

When
May 2, 10:15 PM CST
Where
Sargent County, 0.48 mi W of Gwinner Arpt
Measured
58 kt (67 mph) measured gust
Property damage
$20,000
Reported by
AWOS
Coordinates
46.220, -97.660

The wind gust was measured by the Gwinner, North Dakota AWOS. Several power poles were snapped along a section line near Gwinner.

Thunderstorm Wind, Sargent

When
May 2, 10:25 PM CST
Where
Sargent County, 0.69 mi N of Cayuga
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
46.080, -97.380

Trees were uprooted in Cayuga from the strong winds.

Thunderstorm Wind, Richland

When
May 2, 10:55 PM CST
Where
Richland County, 1.38 mi N of Mantador
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
46.190, -96.980

Trees were uprooted near Mantador due to the strong winds.

Thunderstorm Wind, Richland

When
May 2, 10:59 PM CST
Where
Richland County, 4.35 mi WNW of Great Bend
Measured
78 kt (90 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
46.180, -96.880

About one-half mile of power poles were snapped near the intersection of county roads 16 and 1. A barn and silo at a farmstead were heavily damaged. Peak winds were estimated at 80 to 90 mph.

Thunderstorm Wind, Richland

When
May 2, 11:10 PM CST
Where
Richland County, 0.84 mi SW of Wahpeton Arpt
Measured
72 kt (83 mph) measured gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
46.240, -96.610

The 2315 CST observation from the Wahpeton airport AWOS came in with a gust to 65 knots. The time was estimated by radar. The 83 mph wind gust was measured by a personal weather station located just south of the airport. A private hanger door was caved in by the wind which caused some damage to an airplane parked just inside the door.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369119, 369116, 369117, 369667, 369121.